Send to

Choose Destination
Proc Natl Acad Sci U S A. 1977 Oct;74(10):4533-6.

Food webs and the dimensionality of trophic niche space.

Author information

The Rockefeller University, New York, New York 10021.


If the trophic niche of a kind of organism is a connected region in niche space, then it is possible for trophic niche overlaps to be described in a one-dimensional niche space if and only if the trophic niche overlap graph is an interval graph. An analysis of 30 food webs, using the combinatorial theory of interval graphs, suggests that a niche space of dimension 1 suffices, with unexpectedly high frequency and perhaps always, to describe the trophic niche overlaps implied by real food webs in single habitats. Consequently, real food webs fall in a small subset of the set of mathematically possible food webs. That real food webs are compatible with one-dimensional trophic niche spaces, more often than can be explained by chance alone, has not been noticed previously.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center